Sze-Bi Hsu

Department of Mathematics

National Tsing-Hua University

Hsinchu, Taiwan 300





B. S., Tsing-Hua University, Taiwan 1970


ph. D., University of Iowa, 1976

Professional Experience

Instructor, University of Utah, 1976-1979

National Chiao-Tung University


Associate Professor, 1979-1980


Professor, 1980-1985

National Tsing-Hua University


Professor, 1985--


Chairman, Institute of Applied Mathematics, 1987-1990


Dean, College of Science, 1998-2004

  Visiting Professor, University of Maryland, 1986-1987

  Visiting Professor, Emory University, 1990-1991

Visiting Professor, Texas A&M University, 2004-2005


  MOE Science Award, 2005

  MOE National Chair Professor (Feb.1,2011-Jan.31, 2014)

 Tsing-Hua Distinguished  Chair Professor (2011-)

 ROC Mathematical Society Award 2012

 SIAM Fellow 2013



Lectures on Chaotic Dynamical Systems, International Press, 2002 (with Valentine Afraimovich) 


Ordinary Differential Equations with Applications, Word Scientific Press, 2006 (First edition), 2013 (Second edition).

Lecture Notes


Mathematical Biology for undergraduate students [DOC]

項目符號 Mathematical Modelling in Biologial Science [PDF]

Introduction to Mathematical Biology Math.380 / 2013 [PDF1] [PDF2][Discrete Logistic Map][1.2 Single Species Growth Discrete Case][1.3 Multiple Species Interactions][1.3Linearization][1.4Two Dimensional Linear System][1.5 Predator Prey Model][1.6 Competition Model][Holling Type II and Epidemics models][MatlabProgram][Discrete Map LPA Model& Baily-Nicholson][Population Genetics1][Population Genetics2][Population Genetics3][Leslie Matrix][Population Genetics Models][Population Genetics2][Genetics and Probability][Modeling of nucleotide substitution]

Journal Articles

There are three parts: 

I.: Mathematical Biology

II.: Chaotic Vibrating Strings

III.: Mechanics and Gas Dynamics

  1. Mathematical Biology

  1. '' On the Dynamics of Two-consumers-one-resource Competing Systems with Beddington-DeAngelis Functional Response'' (with Shigui Ruan, and Ting-Hui Yang). PDF
  2. ''Global Dynamics of Zooplankton and Harmful Algae in Flowing Habitats'' (with Feng-Bin Wang, Xiao-Qiang Zhao), JDE 255(2013), pp 265-297.  PDF 
  3. " Dynamics of Phytoplankton Communities Under Photoinhibition'' (with Chiu-Ju Lin , Chih-Hao Hsieh, Kohei Yoshiyama), Bull Math Biol 2013. PDF 
  4. "Subfunctionalization reduces the fitness cost of gene duplication in humans by buffering dosage imbalances " (with Ariel Fernández, Yun-Huei Tzeng)  Genomics 2011, 12:604,  PDF 
  5. "A Refuge-mediated Apparent Competition Model" (with Lih-Ing Wu Roeger), Canadian Applied Math. Quaterly 19(2013) No. 3,  pp 219-234.  PDF 
  6. "Reaction–diffusion equations of two species competing for two complementary resources with internal storage"  (with Jifa Jiang and Feng-Bin Wang)  J. Diff. Equat. Vol 251(2011) pp 918-940  PDF 

  7. "Competition between microorganisms for a single limiting resource with cell quota structure and spatial variation"  (with James P. Grover and Feng-Bin Wang) J. Math. Biol 64(2012), No. 5, pp 713-743..  PDF 

  8. "Dynamics of a Periodically Pulsed Bio-Reactor Model With a Hydraulic Storage Zone" (with Feng-Bin Wang and Xiaoqiang Zhao) J Dyn Diff Equat 23(2011), No. 4, pp 817-842.  PDF 

  9. "A Lotka-Volterra Competition model with season succession" (with Xiaoqiang Zhao)  J. Math. Biology (2012), 64,p.109-130 PDF 

  10. "Synchronized reproduction promotes species coexistence through reproductive facilitation"(with Yu-Yun Chen), J.Theoretical Biology 274(2011), pp 136-144 PDF 

  11. "Single phytoplankton species growth with light and advection in a water column" (with Yuan Lou),  SIAM J. Appli. Math., Vol 70,(2010) No.8, pp 2942-2974  PDF

  12. "on a system of reaction-diffusion equations arising from competition with internal storage in an unstirred chemostat" (with Jifa Jiang, Feng-Bin Wang) , JDE 248 (2010), pp 2470-2496 PDF

  13. "On a nonlocal reaction-diffusion problem arising from the modeling phytoplankton growth" (with Yihong Du), SIAM J. Math. Analysis 42 (2010), pp 1305-1333 PDF

  14. "On a mathematical modelarising from cpmpetition of phytoplankton species for a single nutrient with internal storage: Steady state analysis." (with  Feng-Bin Wang) , Commun. Pure Appl. Anal. 10 (2011) ,no.5,1479-1501 PDF

  15. Competition and coexistence in flowing habitats with a hydraulic storage zone" (with James P. Grover, Feng-Bin Wang) , Mathematical Biosciences, Vol. 222 (2009), pp. 42-52 PDF

  16. "Heteroclinic cycles in the chemostat models and the winnerless competition principle" (with Lih-Ing W. Roeger) , JMAA, (2009), PDF

  17. "Relaxation oscillation profile of limit cycle in predator-prey system" (with Junping Shi) , DCDS-B, Vol. 11 (2009), No. 4, pp. 893-911 PDF

  18. " Analysis of a Model of Two Parallel Food Chains" (withChristopher A. Klausmeier, Chiu-Ju Lin) , DCDS-B, Vol. 9 (2009), No. 2,pp. 337-359 PDF

  19. "Mathematical Analysi of Two Microbial Species Competing for Two Complementary Resources with Internal Storages and Different Removal, DilutionRates" (with Fern-Bin Wang) , Bulletin of the Institute of Mathematics Academia Sinica, Vol. 3 (2008), No. 4, pp. 487-508 PDF

  20. " Non-periodicity of chemostats: a multi-dimensional negative Bendixson Dulac criterion" (with Bernold Fiedler) , J. Math. Biology, Vol. 59(2009), No. 2, pp. 233-253 PDF

  21. "Concentration Phenomena in a Nonlocal Quasilinear Problem Modelling Phytoplankton I: Existence" (with YIHONG DU) SIAM Journal of Mathematical Analysis, Vol 40, p1419-1440 (2008) PDF

  22. "Concentration Phenomena in a Nonlocal Quasilinear Problem Modelling Phytoplankton II: Limiting Profile" (with YIHONG DU) SIAM Journal of Mathematical Analysis, Vol 40, p1441-1470 (2008) PDF

  23. "Competitive Exclusion of Microbial Species for a Single-Nutrient with Internal Storage" (with TING-HAO HSU) SIAM. J. Appl. Math, Vol 68,(2008) No. 6, p1600-1617 PDF

  24. "Spreading Speeds and Traveling Waves for Non-Monotone Integrodifference Equations"(with XIAO-QIANG ZHAO) SIAM J. Math. Analysis, , Vol 40,(2008) No. 2, p776-789 PDF

  25. "Global Dynamics of a Predator-Prey Model with HASSELL-VARLEY Type Functional Response" (with Tzy-Wei Hwang, Yang Kuang) Discrete and Continuous Dynamical System, Series B, Vol 10,(2008) No. 4, p857-871 PDF

  26. "On the Role of Asymptomatic Infection in Transmission Dynamics of Infectious Diseases"(with Ying-Hen Hsieh)Bulletin of Mathematical Biology (2008) 70: 134–155 PDF

  27. "Impact of quarantine on the 2003 SARS outbreak: A retrospective modeling study" (with Ying-Hen Hsieh et), Journal of Theoretical Biology, 244, (2007), 729-736 PDF
  28. "The final size of a SARS epidemic model without quarqntine" (with Lih-Ing W. Roeger), J. Math. Anal. Appl., 333, (2007), 557-566 PDF

  29. "Modeling intervention measures and severity-dependent public response during severe acute respiratory Syndrome Otubreak" (with Ying-Hen Hsieh), SIAM J. Appl. Math., vol 66, No.2, (2006), 627-647   PDF

  30. "Constructing Lyapunov Functions for Mathematical Models in Population Biology", Taiwanese Journal of Math., vol 9, No.2, (2005), 151-173.   PDF

  31. "A Discrete-Delayed model with Plasmid-Bearing, Plasmid-Free Competition in a Chemostat" (with Cheng-Che Li), DCDS, vol 5, No.3, (2005), 699-718.    PDF

  32. "A diffusive predator-prey model in heterogeneous environment", (with Yihong Du), JDE 203(2004) 331-364.    PDF

  33. "A survey of Mathematical Models of Competition with on inhibitor", (with Paul Waltman). Math. Biosci. 187(2004) 53-91   PDF

  34. "The Severe Acute Respiratory Syndrome Outbreak in Taiwan: Lesson to be learn" (with Ying-Hen Hsieh, Cathy W. S. Chen) Emerging Infectious Diseases (2004) vol 10,No.2, 201-206   PDF

  35. "Heteroclinic Foliation, Global Oscillations for the Nicholson-Bailey Model and Delay of Stability Loss" (with Ming-Chia Li, Weishi Liu, Mikhail Malkin) Discrete and c ontinuous Dynamical Systems ,vol 9,No. 6,(2003),1465-1492   PDF

  36. "A Ratio-Depentent Food Chain Model and its Application to Biological control" (with T.W.Huang ,Y.Kuang) Math.Bios.181(2003)55-83   PDF

  37. "Plasmid-bearing ,plasmid-free organisms Competing for two complementary nutrients in a chemostat" (with Yun-Huei Tzeng) Math Bios 179 (2002)183-206   PDF

  38. "A model of the effect of anti-competitor toxins on plasmid-bearing ,plasmid-free competition" (P.Waltman) Taiwanese J.Math 6(1)(2002)135-155   PDF

  39. "Rich dynamics of a ratio-dependent one prey two predator model" (with T.W.Hwang and Y.Kuang) J.Math.Biology 43 (2001), 377-396   PDF

  40. "Chaotic behavior of three competing species of May-Leonard model under small periodic perturbation ", (with V, Afraimovich, Huey-Er Lin ), International J. of Bifurcation and Chaos, Vol. 11, No. 2 (2001) 435-447.   PDF

  41. "Global Analysis of the Michaelis-Menten type ratio-dependence predator-prey system", (with T. W. Hwang and Y. Kuang), J. Math. Biol.(2001), 42, 489-506.   PDF

  42. "Stability analysis for a class of diffusive coupled system with applications to population biology ", (with Ruey-Tarng Gong), Canadian Applied Math. Quarterly (2000) Vol. 8, P. 79-96.   PDF

  43. "Competition in the presence of a lethal external inhibitor",(with Yen-Sheng Li and Paul Waltman), Math. Bioscience 167(2000)177-199.   PDF

  44. "Hopf Bifurcation Analysis for a Predator-Prey system of Holling and Leslie type", (with T.W. Hwang), {Taiwanese Journal of Mathematics}, (1999) Vol. 3, No. 1, p.35-53.   PDF

  45. "Extinction of top predator in a three level food chain model", (with C.H. Chiu), {J. Math. Biology}, (1998) vol. 37, P.372-380.   PDF

  46. "Competition in the chemostat when one competitor produces a toxin", (with P. Waltman) {Japan SIAM J. Applied Mathematics} (1998), Vol. 15, No. 3 p.471-490.   PDF

  47. "Uniqueness of limit cycles for a Predator--Prey system of Holling and Leslie type", (with T.W. Hwang), {Quarterly Canadian Applied Mathematics}, (1998) Vol. 6, No. 2, p.91-117. PDF

  48. "Competition between Plasmid--Bearing and Plasmid--Free organisms in selective media", (with P. Waltman), {\mbs Chemical Engineering Science}, Vol. 52 (1997), 23-35.   PDF

  49. "On the asymmetric May-Leonard model of three competing species",(with Chia-Wei Chi and Lih-Ing Wu), {SIAM J. of Applied Math.}, Vol. 58, No. 1, p.211--226 (1998).   PDF

  50. "Competitive exclusion and coexistence for competitive system on ordered Banach space", (with H.L. Smith and P. Waltman), {AMS Transaction}, Vol. 348 (1996), 4083-4094.   PDF

  51. "Competition between Plasmid--Bearing and Plasmid--Free organisms in a chemostat with inhibitor", (with T.K. Luo and P. Waltman), {J. of Math. Biology}, Vol. 34 (1995), 225-238.   PDF

  52. "Global analysis of a model of Plasmid--Bearing, Plasmid--Free competition in a chemostat with inhibitions", (with T.K. Luo), {J. of Math. Biology}, Vol. 34 (1995), 41-76. PDF

  53. "Global stability for a class of Predator--Prey systems", (with Tzy--Wei Huang), {SIAM J. Appl. Math.}, Vol. 55, No. 3 (1995), 763-783.  PDF

  54. "Global analysis of a model of Plasmid--Bearing, Plasmid--Free competition in a chemostat", (with P. Waltman and G. Wolkowicz), {Journal of Mathematical Biology} 32 (1994), 731-742.  PDF

  55. "Dynamics of competition in the unstirred chemostat", (with H. Smith and P. Waltman), {Canadian Appl. Math. Quarterly} (1994), 461-483.  PDF

  56. "A remark on the global asymptotic stability of A dynamical system modeling two species competition", (with P.E. Waltman and S. Ellermeyer), {Hiroshima Mathematical Journal}, Vol 24. No. 2 (1994) 435-445. PDF

  57. "On a system of Reaction--Diffusion equations arising from competition in an unstirred chemostat", (with P.E. Waltman), {SIAM J. Appl. Math.}, Vol. 53, No. 4, (1993), 1026-1044. PDF

  58. "Analysis of a model of two competitors in a chemostat with an external inhibitor", (with P.E. Waltman), {SIAM J. Applied Math.}, Vol. 52, No. 2, (1992), 528-540.  PDF

  59. "A mathematical model of chemostat with periodic washout rate", (with Butler, Waltman), {SIAM, J. Appl. math.}, Vol. 45, No. 3, (1985), 435-449.  PDF

  60. "Steady state of a system of P.D.E. modeling microbial ecology", {SIAM J. Math. Analysis}, Vol. 14 (1983), 1130-1138.  PDF

  61. "Coexistence of competing predator in a chemostat", (with G.J. Butler and P.E. Waltman), {J. Math. Biology}, 17 (1983), 133-151. PDF

  62. "A remark on the period of periodic solutions in the Lotka--Volterra system", {J. Math. Analysis and Application}, Vol. 95, No. 2, (1983), 428-436. PDF

  63. "Predator--Mediated coexistence and extinction", {Math. Bios.}, 54 (1981), 231-248. PDF

  64. "Exploitative competition of two Micro--Organisms for two complementary nutrients in a continuous culture", (with Cheng, Hubbell), {SIAM J. App. Math.}, (1981), 422-444.  PDF

  65. "Some results on global stability of a Predator--Prey system", (with S.S. Lin and Cheng), {J. Math., Biology}, 12 (1981), 115-126.PDF

  66. "On a resource based ecological competition model with interference", {J. Math. Biology}, 12 (1981), 45-52.PDF

  67. "A competition model for a seasonally flluctuating nutrient", {J. Math. Biology}, 9 (1980), 115-132. PDF

  68. "Two predators competing for two prey species¡G An analysis of MacArthur's model", (with Hubbell), {Math. Biocience} 43 (1979), 143-171.  PDF

  69. "Theoretical and experimental investigation of microbial competition in continuous culture", (with Waltman, Hubbell), {Proceeding of Conference in Biomathematics at Southern Illinois University}, edited by Burton, (1978) 107-152. PDF

  70. "Competing predator", (with Waltman, Hubbell), {SIAM J. Appl math.}, Vol. 135, No. 4 (1978), 617-625.PDF

  71. "A contribution to the theory of competing predators", (with Waltman, Hubbell), Ecological Monograph, 38 (1978), 337-349.  PDF

  72. "Limiting behavior for competing species", SIAM, J. Appl. Math., Vol. 34, No. 4 (1978), 760-763.  PDF

  73. "On global stability of a Predator--Prey system", Math. Bioscience, 39 (1978), 1-10. PDF

  74. "The application of the Poincare--Transform to the Lotka--Volterra model", J. Math. Biology, 6 (1978), 67-73. PDF

  75. "A mathematical theory for Single--Nutrient competition in continuous culture of Micro--Organisms", (with Waltman, Hubbell), SIAM J. Appl. Math. Vol. 32, No. 2 (1977), 366-382.  PDF

  1. Chaotic Vibrating Strings

  1. "THE SPECTRUM OF CHAOTIC TIME SERIES (II): WAVELET ANALYSIS" (with GOONG CHEN, YU HUANG, and MARCO A. ROQUE-SOL) International Journal of Bifurcation and Chaos, Vol. 21, No. 5 (2011) 1457–1467   PDF

  2. "THE SPECTRUM OF CHAOTIC TIME SERIES (I): FOURIER ANALYSIS" (with GOONG CHEN, YU HUANG, and MARCO A. ROQUE-SOL) International Journal of Bifurcation and Chaos, Vol. 21, No. 5 (2011) 1439–145   PDF

  3. "Chaotic Vibration of the Wave Wquation with Nonlinear Feedback Boundary Control: Progress and Open Problems" (with Goong Chen and Jianxin Zhou) Chapter 2, Chaos Control, Vol I ,Chaos and Bifurcation Control: Theory and Applications,Edited by Guanrong Chen, Lecture Note in Control and Information Science, Springer Verlag (2003)   PDF

  4. "Analyzing Displacement Term's Memory Effect in a van der Pol Type Boundary Condition to Prove Chaotic Vibration of the Wave Equation" (with Goong Chen & Tingwen Huang)International J. of Bifurcation and Chaos vol 12 ,No5 (2002) 965-982   PDF

  5. "Nonisotropic spatiotemporal chaotic vibration on the Wave equation due to mixing energy transport and a Van der Pol boundary condition" (with Goong Chen & Jianxin Zhou)International J. of Bifurcation and Chaos vol 12,No3 (2002) 535-559   PDF

  6. "Chaotic Vibration of the Wave Equation by Nonlinear Feedback Boundary Control", Chapter 7, p.131-154, {Controlling Chaos and Bifurcation in Engineering}, CRC Press, edited by Guangrong Chen (1999). PDF

  7. "Snapback Repellers as a Cause of Chaotic Vibration of the Wave Equation with a Van Der Pol boundary condition and energy injection at the middle of the span", (with G. Chen and J. Zhou), {J. of Math. Physics} (1998) Vol. 39, No. 12, p.6459-6489.   PDF

  8. "Chaotic vibration of the one-dimensional wave equation due to a self-excitation boundary condition, Part III¡G Natural hysteresis memory effects", (with G. Chen and J. Zhou), {International Journal of bifurcation and Chaos}, Vol. 8, No. 3 (1998) p.447-470.   PDF

  9. "Chaotic vibration the one-dimensional wave equation due to a self-excitation boundary condition PartII¡G Energy Pumping, Period doubling and homoclinic orbits", (with G. Chen and J. Zhou), {International Journal of Bifurcation and Chaos}, Vol. 8, No. 3 (1998) p.423-445.   PDF

  10. "Chaotic vibrations of the One-Dimensional wave equation due to a Self-Excitation boundary condition, Part I¡Gcontrolled hysteresis", (with G. Chen and J. Zhou), { AMS Transaction}, (1998) Vol. 350, No. 11, p.4265-4311.   PDF

  11. "Linear superposition of chaotic and orderly vibrations on two serially connected string with a van der Pol Joint", (with G. Chen and J. Zhou), {International J. of Bifurcation and chaos}, Vol. 6 (1996), 1509-1527. PDF

  1. Mechanics and Gas Dynamics

  1. "Hierarchy of relevant couplings in perturbative renormalization group transformations" (with Hong-Yan Shih, Wen-Ming Huang, and Hsiu-Hau Lin1) Physical review B 81 ( 2010)  PDF

  2. "Mathematical Analysis of a Bohr Atom Model" (with Goong Chen et) , to appear in Journal of Mathematical Physics . PDF

  3. "A Qualitative Study on the Damped Duffing Equation and Applications" (with Z. Feng, G. Chen), Discrete and Continuous Dynamical Systems Series B, vol. 6, No.5 (2006), 1097-1112.   PDF

  4. "On the singular behavior of v''(x)+x sin v(x)=0", (with K.S. Cheng, S.F. Hwang), Journal of Mathematical Analysis and Applications}, Vol. 163, No. 1 (1992), 20-37. PDF

  5. "Nonlinear singular Sturm--Liouville problem and application to transonic flow through a nozzle", (with Tai-Ping Liu), {\mbs Communication in Pure and Applied Mathematics}, Vol. XLIII (1990), 31-61. PDF

  6. "Uniqueness property of large deformation of a heavy cantilever",{Bulltin of the Institute of Mathematics Academia Sinica}, Vol. 17, No. 3 (1989), 193-204.  PDF

  7. "On the asymptotic behavior of solutions of v''(x) + x sin v(x)=0", (with W.M. Ni), {Bulltin of the Institute of Mathematics Academia Sinica}, Vol. 16, No. 2 (1988), 109-114. 

  8. "Anlaysis of large deformation of heavy cantilever", (with S.F. Hwang), {SIAM J. Math. Analysis}, Vol. 19, No. 4 (1988), 854-866.  PDF